Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Parabolic approximations of the convection-diffusion equation


Authors: J.-P. Lohéac, F. Nataf and M. Schatzman
Journal: Math. Comp. 60 (1993), 515-530
MSC: Primary 65N06; Secondary 65N15, 76M20, 76R99
DOI: https://doi.org/10.1090/S0025-5718-1993-1160276-7
MathSciNet review: 1160276
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We propose an approximation of the convection-diffusion operator which consists in the product of two parabolic operators. This approximation is much easier to solve than the full convection-diffusion equation, which is elliptic in space. We prove that this approximation is of order three in the viscosity and that the classical parabolic approximation is of order one in the viscosity. Numerical examples are given to demonstrate the effectiveness of our new approximation.


References [Enhancements On Off] (What's this?)

  • [1] G. K. Batchelor, An Introduction to fluid dynamics, Cambridge Univ. Press, Cambridge, 1967. MR 1744638 (2000j:76001)
  • [2] P. C. Chatwin and C. M. Allen, Mathematical models of dispersion in rivers and estuaries, Ann. Rev. Mech. 17 (1985), 119-149.
  • [3] L. Halpern, Artificial boundary conditions for the advection-diffusion equation, Math. Comp. 174 (1986), 425-438. MR 829617 (87e:76005)
  • [4] O. A. Ladyženskaya, V. A. Solonnikov, and N. N. Ural'ceva, Linear and quasi-linear equations of parabolic type, Transl. Math. Monographs, vol. 23, Amer. Math. Soc., Providence, RI, 1968.
  • [5] J. L. Lions and E. Magenes, Problèmes aux limites non homogènes et applications, Dunod, Paris, 1968.
  • [6] J. P. Lohéac, An artificial boundary condition for an advection-diffusion equation, Math. Methods Appl. Sci. 14 (1991), 155-175. MR 1099323 (91m:35104)
  • [7] F. Nataf, Paraxialisation des équations de Navier-Stokes, Rapport Interne CMAP, Janvier 1988.
  • [8] -, Approximation paraxiale pour les fluides incompressibles. Etude mathématique et numérique, Thèse de doctorat de l'Ecole Polytechnique, 1989.
  • [9] H. Schlichting, Boundary layer theory, McGraw-Hill, New York, 1955. MR 0076530 (17:912d)
  • [10] B. D. Spalding, Imperial College Mech. Eng. Dept. Report HTS/75/5, 1975.
  • [11] W. S. Vorus, A theory for flow separation, J. Fluid Mech. 132 (1983), 163-183.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N06, 65N15, 76M20, 76R99

Retrieve articles in all journals with MSC: 65N06, 65N15, 76M20, 76R99


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1993-1160276-7
Keywords: Convection-diffusion equation
Article copyright: © Copyright 1993 American Mathematical Society

American Mathematical Society